Vitamin B7 is not known to be toxic. Oral biotin doses of up to 5,000 micrograms (mcg)/day for two years were not associated with adverse effects (37). In people with hereditary disorders of biotin metabolism, supplementation has been well-tolerated in doses up to 200 mg/day (nearly 7,000 times the AI) (1). Supplementing individuals with progressive multiple sclerosis daily with a highly concentrated form of biotin (100-600 mg) for several months was also found to be well tolerated (48, 49, 50).
Due to the lack of reports of adverse effects, health authorities have not established a tolerable upper intake level (UL) for biotin (1, 26). However, there is one case report of life-threatening ‘eosinophilic pleuropericardial effusion’ in an elderly woman who took a combination of 10 mg/day biotin and 300 mg/day vitamin B5 (pantothenic acid) for two months (36).
Large doses of pantothenic acid have the potential to compete with biotin for intestinal and cellular uptake by the shared human sodium-dependent multivitamin transporter (hSMVT) (35, 51). The hSMVT also facilitates the uptake of α-lipoic acid (52). Very high doses of α-lipoic acid decreased the activity of biotin-dependent carboxylases in rats, but such an effect has not been observed in humans (53).
It was reported that individuals on long-term anticonvulsant (anti-seizure) therapy have reduced blood biotin levels, as well as an increased urinary excretion of organic acids (e.g. 3-hydroxyisovaleric acid (57). This indicates decreased carboxylase activity and biotin depletion may be caused by the inhibition of intestinal absorption (56) and renal reabsorption of biotin, as well as by increased biotin catabolism (40). Long-term treatment with antibacterial drugs/antibiotics may reduce the bacterial synthesis of biotin (39). However, effects of antibiotics on the biotin nutritional status remain uncertain, as it is not known, yet, to which extent the bacterial synthesized biotin is taken up in the human colon (40, 45).
Because of the potential for interactions, dietary supplements should not be taken with medication without first talking to an experienced healthcare provider.
Authored by Dr Peter Engel in 2010, reviewed and revised by Ines Warnke on 28.06.2017